Missouri, 2002

Lightning Strike in Missouri, July 22, 2002

July 22, 2002 · NWS SGF · 1 event in 1 county or zone

A man suffered serious injuries to his face and upper body when he was struck by lightning near Joplin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A man suffered serious injuries to his face and upper body when he was struck by lightning near Joplin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 12:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 12:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT MON JUL 22 2002

MAIN FORECAST FOCUS WILL BE WITH TIMING AND COVERAGE OF CONVECTION
THIS EVENING THROUGH TUESDAY MORNING.

SURFACE ANALYSIS WAS SHOWING COLD FRONT FROM NORTHEAST MISSOURI INTO
SOUTHEAST KANSAS.  AIR MASS AHEAD OF FRONT WAS VERY UNSTABLE WITH
LAPS CAPES INDICATING 3000-4000 J/KG.  BEST INSTABILITY IS IN THE
EASTERN CWA WHERE DEW POINTS WERE SLIGHTLY HIGHER...AND REGIONAL
RADAR WAS SHOWING INSTABILITY BASED THUNDERSTORMS ALREADY DEVELOPING
FROM THE MISSOURI BOOTHEEL INTO THE OHIO AND TENNESSEE VALLEYS.
ONLY CONVECTIVE DEVELOPMENT IN THE VICINITY OF THE FRONT TO SPEAK OF
SO FAR WAS ACROSS NORTHERN MISSOURI AHEAD OF THE UPPER LEVEL WAVE.

HEAT INDEX VALUES HAVE NOT MADE IT TO CRITERIA YET THIS
AFTERNOON...AND WILL LIKELY CANCEL ADVISORY AT ZONE ISSUANCE TIME.

FRONT IS EXPECTED TO PUSH SOUTH TONIGHT INTO THE CWA WITH CAPES ON
THE ORDER OF 3 TO 4 THOUSAND J/KG THIS EVENING.  UPPER LEVEL WAVE
WILL PUSH SOUTHEAST INTO SOUTHEAST MISSOURI OVERNIGHT WITH BEST
UPPER LEVEL DIVERGENCE LOCATED FROM IL INTO THE OH VLY.  BEST CHANCE
FOR SEVERE WILL OCCUR THIS EVENING ACROSS NORTH AND EAST SECTIONS OF
CWA...BEFORE INSTABILITY DWINDLES AFTER SUNSET.  WITH HIGH WBZ
VALUES...MAIN SEVERE THREAT WILL BE WITH DOWNBURST AND STRAIGHT LINE
WIND POTENTIAL.

FRONT SHOULD PUSH THROUGH THE CWA ON TUESDAY MORNING WITH SOMEWHAT
DRIER AND COOLER AIR PUSHING IN.  FLOW LOOKS TO BECOME MORE ZONAL
OVER THE MIDDLE TO LATE PART OF THE WEEK WITH UPPER RIDGE SETTING UP
OVER THE CENTRAL ROCKIES.  SEVERAL SHORTWAVES WILL PUSH OUT OF THE
NORTHERN PLAINS AND INTO THE UPPER AND MID MISSISSIPPI VALLEY
REGIONS.  INHERITED DRY FORECAST AND WILL CONTINUE FOR NOW...BUT
HAVE UPPED POPS ON THURSDAY FROM 10 TO 20 PERCENT.

MRF HAS NEXT FRONT MOVING INTO THE AREA NEXT MONDAY AND HAVE
INTRODUCED LOW POPS FOR MONDAY.  TEMPERATURES IN THE EXTENDED LOOK
SEASONAL WITH HIGHS IN THE LOW 90S AND LOWS IN THE LOW TO MID 70S.

PRELIMINARY GRIDS HAVE BEEN SENT.

.SGF...NONE.

FCSTID = 5
SGF   68  85  64  89 /  60  30  10  10
JLN   69  87  67  92 /  60  30  10  10
UNO   69  85  62  89 /  60  30  10  10
VIH   67  84  63  87 /  60  10  10  10
AIZ   67  84  63  88 /  60  10  10  10

LINDENBERG

In the hours before

Special weather statement, Jul 22, 12:00 PM CST, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 22 2002

...STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON AND TONIGHT...
...TODAY IS THE LAST DAY OF HEAT AND HUMIDITY FROM CURRENT AIR
MASS...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

AFTERNOON HEAT INDEX VALUES 95 TO 105 DEGREES.
THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE HIGH WIND.

* AREAS AFFECTED AND TIMING...

HEAT INDICES WILL RANGE FROM 95 TO 105 THIS AFTERNOON ACROSS THE
ENTIRE AREA.  THE HOTTEST READINGS WILL BE ACROSS CENTRAL MISSOURI
AND EXTREME SOUTHWEST MISSOURI.

THUNDERSTORMS WILL BE POSSIBLE FROM THE MID AFTERNOON THROUGH THE
NIGHTTIME HOURS ACROSS THE ENTIRE AREA.  THE BEST CHANCE OF SEVERE
STORMS WILL BE NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE
LINE AFTER 2 PM.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF
A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE.

* DISCUSSION...

HEAT AND HUMIDITY WILL HOLD ON FOR ANOTHER AFTERNOON BEFORE A COLD
FRONT MOVES THROUGH THE AREA TONIGHT.  THE COLD FRONT WILL INTERACT
WITH A VERY UNSTABLE ATMOSPHERE TO CREATE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  THESE STORMS WILL LIKELY FORM INTO A LINE AND PUSH
THROUGH THE OZARKS REGION TONIGHT AND EARLY TUESDAY.  THE MAIN
SEVERE WEATHER THREAT WILL BE WITH DAMAGING STRAIGHT LINE WINDS.

* EXTENDED OUTLOOK THROUGH NEXT MONDAY...

SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE OZARKS TUESDAY
MORNING...WITH DRY CONDITIONS EXPECTED THROUGH THE UPCOMING
WEEKEND.  ANOTHER COLD FRONT WILL MOVE INTO THE AREA NEXT MONDAY...
PROVIDING THE NEXT CHANCE OF PRECIPITATION.

LINDENBERG
Local storm report, Jul 22, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NEVADA                    MO   WIND DAMAGE
07/22/02   VERNON                         POWERLINES DOWN IN
                                          TOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 5:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NEVADA                    MO   .75 INCH HAIL
07/22/02   VERNON                         REPORTED BY PUBLIC.
Local storm report, Jul 22, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    LAMAR                     MO   .75 INCH HAIL
07/22/02   BARTON                         REPORTED BY FIRE AND
                                          RESCUE.

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jasper

When
July 22, 6:00 PM CST
Where
Jasper County, Joplin
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306775.